Iowa, 2010

Flood and Hail in Iowa, June 4 to 6, 2010

June 4 to 6, 2010 · NWS OAX · 4 events in 3 counties and zones

Thunderstorms developed along a nearly stalled front that stretched from central Nebraska into southwest Iowa. The storms were fed by a moderately strong low level jet which impinged on the front with dew point temperatures south of the boundary in the 65 to 70 degree range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along a nearly stalled front that stretched from central Nebraska into southwest Iowa. The storms were fed by a moderately strong low level jet which impinged on the front with dew point temperatures south of the boundary in the 65 to 70 degree range. Besides dropping heavy rain, one storm in southwest Iowa produced very large hail, while a few of the storms in eastern Nebraska produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 4, 2:31 PM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 2:31 PM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
331 PM CDT FRI JUN 4 2010

.DISCUSSION...
...SEVERE WEATHER POTENTIAL TONIGHT AND OVERALL POPS ARE THE PRIMARY
FORECAST CONCERNS...

WATERVAPOR LOOP DEPICTS THE ZONAL UPPER FLOW WITH PACIFIC MOISTURE
STREAMING INTO THE MIDWEST.  VERY MINOR WAVE NOTED IN THE FAST FLOW
MOVING THROUGH NORTHERN COLORADO.  THE BOUNDARY LAYER WAS MOIST THIS
AFTERNOON PER THE 20Z SURFACE ANALYSIS...WITH DEWPOINT OF 70 IN
FALLS CITY...ALTHOUGH SIGNIFICANT DRYING WAS NOTED FURTHER NORTH
SUCH AS A 45 DEWPOINT IN WAYNE.  SURFACE STATIONARY FRONT WAS
ANALYZED FROM WISCONSIN INTO NORTHEAST KANSAS...AND VISIBLE IMAGERY
SHOWED INCREASING CU FIELD NEAR THAT BOUNDARY IN SOUTHWEST IOWA.

20Z RUC OBJECTIVE ANALYSIS FROM SPC SHOWS MLCAPE OF 4000 J/KG WITH
LITTLE OR NO CAP FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA NEAR
FRONTAL BOUNDARY...AS WELL AS DEEP LAYER EFFECTIVE BULK SHEAR OF 50
TO 60 KNOTS.  PER SWOMCD 798...THIS AREA IS BEING MONITORED FOR
CONVECTIVE DEVELOPMENT WITH ANTICIPATION OF SUPERCELLS.  20Z
OBSERVED SOUNDING FROM TOPEKA SHOWED THE CAP WAS INDEED NEARLY
ERODED.  GIVEN SUCH STRONG INSTABILITY... LARGE HAIL IS A
SIGNIFICANT THREAT WITH ANY SUPERCELLS THAT DEVELOP.  RUC ANALYSIS
OF THETA-E DECREASE WITH HEIGHT IS ONLY AROUND 18...THUS NOT IDEAL
FOR MICROBURSTS.

LOW LEVEL JET IS PROGGED TO SIGNIFICANTLY INCREASE OVERNIGHT TONIGHT
TO AROUND 50 KNOTS...WHICH WOULD RIDE ABOVE FRONTAL ZONE AND
GENERATE SUBSTANTIAL ISENTROPIC LIFT.  WE EXPECT DEVELOPMENT OF
ADDITIONAL CONVECTION ON THE NOSE OF THIS LOW LEVEL JET OVER
NORTHERN NEBRASKA LATE THIS EVENING...WITH SOME ELEMENTS OF A
PROGRESSIVE DERECHO INDICATED FOR THE OVERNIGHT HOURS.  THUS HAVE
HIGHEST POPS IN THE NORTH AND AFTER MIDNIGHT.  SOME CONCERN IN THIS
AREA OF DRY AIR GIVEN THE LOWER DEWPOINTS...BUT EXPECT SOME
MOISTENING OF THE BOUNDARY LAYER THROUGH THE EVENING.

SATURDAY COULD SEE LINGERING MCS RAINS MAINLY EAST...AND ALSO SOME
SMALL POTENTIAL FOR NEW DEVELOPMENT IN THE FAR SOUTHEAST SATURDAY
AFTERNOON ASSOCIATED WITH FRONT AGAIN.

TWO ADDITIONAL OPPORTUNITIES FOR RAIN APPEAR TO BE SUNDAY NIGHT INTO
TUESDAY NIGHT...THEN AGAIN THURSDAY/FRIDAY TIME FRAMES.  DIFFICULT
TO PIN DOWN EXACT TIMING...BUT KEPT POPS SIMILAR TO GOING FORECAST
WITH THE EXCEPTION OF WEDNESDAY WHEN SURFACE HIGH SHOULD KEEP AREA
DRY.

NIETFELD

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

MAIN AVIATION FORECAST CONCERN IS THE FRONTAL BOUNDARY WHICH IS
POISED TO MOVE NORTH ACROSS EASTERN NEBRASKA LATE THIS AFTERNOON AND
OVERNIGHT. SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS CONTINUES TO
SUPPLY WARM MOIST AIR TO THE REGION. TIMING AND POSITION OF STORM
DEVELOPMENT CONTINUES TO BE A CHALLENGE AS ZONAL UPPER LEVEL FLOW
CONTINUES TO MAKE IT DIFFICULT TO PIN DOWN PRECIP CHANCES. KEEP VFR
CEILINGS THROUGH THE PERIOD FOR ALL SITES HOWEVER...INTRODUCE -TSRA
TO KOFK AT 06Z THRU 09Z AS EJECTING SHORTWAVE ENERGY WILL PROVIDE
LIFT ALONG WITH THE ADVECTING BOUNDARY FROM THE SOUTH...SUPPORTING
STORM DEVELOPMENT ACROSS THE NEBRASKA SOUTH DAKOTA BORDER OVERNIGHT.
TEMPO FOR -TSRA AT KOMA FROM 08Z THRU 12Z AS INCREASING LLJ NOSE AND
FRONTAL BOUNDARY MOVE NORTH INTO THE REGION. MADE NO MENTION OF TSRA
OR CB FOR KLNK AT THIS TIME...AS CONFIDENCE ISSUES STILL EXIST IN
CONVECTIVE DEVELOPMENT...LATER FORECAST WILL NEED TO ADDRESS
CONVECTIVE POTENTIAL FOR KLNK. WINDS AT ALL SITES SHOULD REMAIN EAST
SOUTHEAST THROUGH THE PERIOD AS THE NORTHWARD ADVANCING FRONT IS
PROGGED TO MOVE SLOWLY ACROSS THE AREA.

KURTZ/DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 4, 7:07 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT FRI JUN 4 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051515-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
807 PM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK
AREA LATE TONIGHT. LARGE HAIL WILL BE THE PRIMARY HAZARD.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST ACROSS CENTRAL
NEBRASKA AND OVER THE OUTLOOK AREA DURING THE OVERNIGHT HOURS.
LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST ACROSS THE ENTIRE
OUTLOOK AREA THROUGH THE NEXT 7 DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED OVERNIGHT...HOWEVER
ANY SEVERE WEATHER REPORTS ARE APPRECIATED.

KERN

In the hours before

Special weather statement, Jun 4, 10:52 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1152 PM CDT FRI JUN 4 2010

IAZ079-080-091-050530-
MILLS IA-MONTGOMERY IA-PAGE IA-
1152 PM CDT FRI JUN 4 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN MILLS...SOUTHERN
MONTGOMERY AND NORTHERN PAGE COUNTIES UNTIL 1230 AM CDT...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MALVERN...OR 31 MILES SOUTHEAST
OF OMAHA...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EMERSON...
  RED OAK...
  STANTON...
  VILLISCA...
  HASTINGS...
  COBURG...
  VIKING LAKE STATE PARK...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KERN

The radar

The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Fremont

When
June 4, 11:26 PM CST
Where
Fremont County, Imogene
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
40.880, -95.430

Hail around baseball-size was reported by law enforcement around Imogene.

Hail, Page

When
June 4, 11:30 PM CST to 11:43 PM CST
Where
Page County, Essex
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.830, -95.300

Emergency management reported that hail up to golf ball-size fell for 10 to 15 minutes in the Essex area. The hail for the most part came straight down with little if any wind.

Thunderstorm Wind, Montgomery

When
June 5, 1:35 AM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.010, -95.220

The Awos in Red Oak measured a thunderstorm wind gust of 59 mph.

Flood, Fremont

When
June 6, 12:00 AM CST to 7:45 AM CST
Where
Fremont County, Hamburg to 5.17 mi W of Riverton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.600, -95.650

Rainfall of 2 to 3 inches fell in around 6 hours over much of the central and upper reaches of the Nishnabotna River during the late evening and morning hours of June 4th and 5th. The heavy rain caused the Nishnabotna River to climb about a half of foot above its 23 foot flood stage during the early morning hours of June 6th. Levees along the river protected much of the area from significant damage although some fields were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223740, 223741, 223743, 223751.